Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2017 (2017), Article ID 9252463, 4 pages
https://doi.org/10.1155/2017/9252463
Case Report

“Spice” (Synthetic Marijuana) Induced Acute Myocardial Infarction: A Case Series

1University of South Alabama, Mobile, AL, USA
2Saint Luke’s Mid America Heart Institute, Kansas City, MO, USA
3John Hunter Hospital, Newcastle, NSW, Australia
4Hattiesburg Clinic, Hattiesburg, MS, USA
5Appalachian Regional Healthcare, Cardiology Department, Middlesboro, KY, USA

Correspondence should be addressed to E. Ul Haq; moc.liamg@631mahsethe

Received 9 February 2017; Revised 7 June 2017; Accepted 11 June 2017; Published 26 July 2017

Academic Editor: Man-Hong Jim

Copyright © 2017 E. Ul Haq et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Marijuana is the most widely abused “recreational” substance in the United States, with highest prevalence in young adults. It is reported to cause ischemic strokes, hepatitis, anxiety, and psychosis. Although it is associated with dose dependent tachycardia and can lead to coronary vasospasm, it has not been directly related to acute myocardial infarction (AMI). Marijuana induced coronary vasospasm can result in endothelial denudation at the site of a vulnerable atherosclerotic plaque in response to hemodynamic stressors, potentially causing an AMI. Spice refers to herbal mixture with composition and effects similar to that of marijuana and therefore is referred to as “synthetic marijuana.” Herein, we report 3 cases of spice induced ST-segment elevation myocardial infarction. All patients were relatively young and had few or absolutely no risk factors for cardiovascular disease. All patients underwent emergent coronary angiography, with two needing stent placement and the third requiring only aspiration thrombectomy. Our case series emphasizes the importance of suspecting and investigating synthetic marijuana use in low risk young adults presenting with AMI.